Levo Needs Increased Dramatically


My need for thyroxine has increased quite dramatically and I have responded to my hypo symptoms by self-medicating, but I'm feeling a bit worried now. (I have no thyroid, since 2011.)

I think my dosage changed in the summer when I first got cramps and fatigue on my Levo dose of 100, so I increased it to 125 for around 15 days which stopped the symptoms. Then, I was offered Novothyronal (T4 of 100 & T3 of 30) but I felt uncomfortable so stopped it after 3 weeks (I think now think I had slight Hypo symptoms on that dose).

Now I am taking a dose of 250, which has gradually built up over the last 2 weeks. I feel worried before slightly increasing it but once I take the extra amount my symptoms recede and a sense of well-being returns.

Last March my dose was cut to 50 Levo by a very unknowledgable doctor who assumed benign authority and I naively trusted her. That sent my TSH levels to 24 and my FT4 was fractionally just above the normal level (they didn't test the Ft3 and i didnt know to request it, back then). Since then, my levels have fluctuated.

Also, with 3 bouts of Hypo since March I have gained 1 stone in body weight which may be a factor..??

I also became hypothyroid in June 2013 with a TSH of 6 and accompanying symptoms so I'm not sure if I've experienced symptoms since my TT but didn't recognise them.

Could anyone give some advice, please.?

4 Replies

  • Nade, You shouldn't be using T4 or T3 as 'pick me ups' for temporary slumps. You need a stable dose, increased gradually until your symptoms resolve. Slow down and let each dose/medication change bed in for 6 weeks to allow your body to adjust and start metabolising the increased hormone.

    The Novothyronal T4 100mcg + T3 30mcg is equivalent to 190mcg T4. It is probably too much T3 for you in one dose and your discomfort may have been due to over medication or too much T3. There's nothing gradual about increasing T4 from 125mcg to 250mcg in two weeks! Gradual would have been increasing to 250mcg over 6 months.

    I'd suggest you go back to 125mcg T4 and add in 10mcg T3 (equivalent to 155mcg T4). If, after 2/3 weeks, you still feel hypo increase the T3 to 2 x 10mcg daily doses. It would be sensible to have thyroid bloods tested after 8 weeks to check your FT4 and FT3 aren't over range as that can make you feel fatigued and unwell.



  • Hi

    Thanks for the quick reply.

    I just wondered if people adjust to eradicate symptoms only with natural thyroid?


    Nadine :)

  • Nadine, all thyroid replacement needs adjustment to find the right dose to relieve symptoms but it's done slowly and gradually. It's important to keep an eye on FT4 and FT3 too.

    My FT3 was considerably over range at my Sept bloods which means I was overmedicated since May or June and I think that may be why my nails are splitting longwise and my hair's shedding again. At the time the only symptoms I had were slight tremors in my hands and a bit of heat intolerance.

    Have you had ferritin, vitD, B12 and folate tested? Deficient/low levels can can cause musculoskeletal pain, fatigue and low mood similar to hypothyroid symptoms.

  • Hi

    My ferritin was quite low, B12 was mid-range and my Vit D was good, so have been supplementing and concentrating on a good diet.

    Nadine :)

You may also like...